Set-Valued Analysis

, Volume 2, Issue 1–2, pp 275–290 | Cite as

Proto-derivative formulas for basic subgradient mappings in mathematical programming

  • R. A. Poliquin
  • R. T. Rockafellar


Subgradient mappings associated with various convex and nonconvex functions are a vehicle for stating optimality conditions, and their proto-differentiability plays a role therefore in the sensitivity analysis of solutions to problems of optimization. Examples of special interest are the subgradients of the max of finitely manyC2 functions, and the subgradients of the indicator of a set defined by finitely manyC2 constraints satisfying a basic constraint qualification. In both cases the function has a property called full amenability, so the general theory of existence and calculus of proto-derivatives of subgradient mappings associated with fully amenable functions is applicable. This paper works out the details for such examples. A formula of Auslender and Cominetti in the case of a max function is improved in particular.

Mathematics Subjects Classifications (1991)

Primary 49J52, 58C06, 58C20 Secondary 90C30 

Key words

Proto-derivatives generalized second derivatives nonsmooth analysis epi-derivatives subgradient mappings amenable functions 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Rockafellar, R. T.: Proto-differentiability of set-valued mappings and its applications in optimization, in H. Attouchet al. (eds.),Analyse Non Linéaire, Gauthier-Villars, Paris 1989, pp. 449–482.Google Scholar
  2. 2.
    Poliquin R. A. and Rockafellar, R. T.: Amenable functions in optimization, F. Giannessi (ed.) inNonsmooth Optimization Methods and Applications, Gordon & Breach, Philadelphia, 1992, pp. 338–353.Google Scholar
  3. 3.
    Rockafellar, R. T.: Nonsmooth analysis and parametric optimization, in A. Cellina (ed.),Methods of Nonconvex Analysis Lecture Notes in Math. 1446 Springer-Verlag, New York, 1990, pp. 137–151.Google Scholar
  4. 4.
    Rockafellar, R. T.: Perturbation of generalized Kuhn-Tucker points in finite dimensional optimization, in F. H. Clarkeet al. (eds.),Nonsmooth Optimization and Related Topics, Plenum Press, New York, 1989, pp. 393–402.Google Scholar
  5. 5.
    Poliquin, R. A.: Proto-differentiation of subgradient set-valued mappings,Canad. J. Math. 42 (1990), 520–532.Google Scholar
  6. 6.
    Rockafellar, R. T.: First- and second-order epi-differentiability in nonlinear programming,Trans. Amer. Math. Soc. 307 (1988), 75–107.Google Scholar
  7. 7.
    Rockafellar, R. T.: Second-order optimality conditions in nonlinear programming obtained by way of epi-derivatives,Math. Oper. Research 14 (1989), 462–484.Google Scholar
  8. 8.
    Poliquin R. A. and Rockafellar, R. T.: A calculus of epi-derivatives applicable to optimization,Canad. J. Math., to appear.Google Scholar
  9. 9.
    Clarke, F. H.:Optimization and Nonsmooth Analysis, Wiley, New York, 1983.Google Scholar
  10. 10.
    Mordukhovich, B. S.:Approximation Methods in Problems of Optimization and Control, Nauka, Moscow (1988) (in Russian); English translation: Wiley-Interscience, to appear.Google Scholar
  11. 11.
    Rockafellar, R. T.: Lagrange multipliers and optimality,SIAM Rev. 35 (1993), 183–238.Google Scholar
  12. 12.
    Auslender, A. and Cominetti, R.: A comparative study of multifunction differentiability with applications in mathematical programming,Math. Oper. Res. 16 (1991), 240–258.Google Scholar
  13. 13.
    Penot, J. P.: On the differentiability of the subdifferential of a maximum function, preprint, 1992.Google Scholar
  14. 14.
    Rockafellar, R. T.: Maximal monotone relations and the second derivatives of nonsmooth functions,Ann. Inst. H. Poincaré: Analyse Nonlinéaire 2 (1985), 167–184.Google Scholar
  15. 15.
    Rockafellar, R. T.: Generalized second derivatives of convex functions and saddle functions,Trans. Amer. Math. Soc. 322 (1990), 51–77.Google Scholar
  16. 16.
    Do, C.: Generalized second derivatives of convex functions in reflexive Banach spaces,Trans. Amer. Math. Soc. 334 (1992), 281–301.Google Scholar

Copyright information

© Kluwer Academic Publishers 1994

Authors and Affiliations

  • R. A. Poliquin
    • 1
  • R. T. Rockafellar
    • 2
  1. 1.Department of MathematicsUniversity of AlbertaEdmontonCanada
  2. 2.Department of MathematicsUniversity of WashingtonSeattleUSA

Personalised recommendations